Minnesota, 2019

Flash Flood and Hail in Minnesota, July 14, 2019

July 14, 2019 · NWS MPX · 7 events in 2 counties and zones

Several storms congealed in central Minnesota during the late afternoon, and early evening across Morrison County. These storms produced severe hail, some up to ping pong ball size near Little Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several storms congealed in central Minnesota during the late afternoon, and early evening across Morrison County. These storms produced severe hail, some up to ping pong ball size near Little Falls. They also produced widespread areas of downed trees and power lines. There was a measured wind gust of 73 MPH near Pierz. In addition, torrential rainfall led to flash flooding at Camp Ripley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 14, 1:30 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
230 PM CDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday night)
Issued at 230 PM CDT Sun Jul 14 2019

Main issue in the short term is for severe weather and heavy
rainfall potential this afternoon through tonight.

As of early afternoon, a distinct MCV was evident on satellite
imagery near Aberdeen, SD and is the key feature of interest for
thunderstorm potential through the remainder of the day. The MCV
will continue eastward across northeast South Dakota through the
afternoon, moving across west central MN toward St. Cloud by around
sunset or just after. Destabilization has been occurring through the
afternoon east of the MCV with the latest analysis indicating 2,500-
3,500 J/kg MLCAPE. Across western MN, temperatures have warmed to
around 90 degrees with ample moisture given surface dew points in
the low 70s. Effective layer shear of 30-40 knots along with the
strong instabiity will certainly be capable of producing severe
thunderstorms including supercells. There is however, a cap in place
across portions of southern MN. Overall, we expect the MCV to be the
impetus for new thunderstorm development over the next several hours
and as the MCV moves into a more deeply unstable airmass, expect the
I-94 corridor in western and central MN to be most at risk for
severe weather. The main risk with storms this afternoon and evening
will be severe wind gusts and large hail. SR helicity is somewhat
limited given fairly limited speed sheer, despite a veering profile
in the low levels. An isolated tornado or two can't be ruled out,
however.

Later this eveing, expect ongoing storms to turn ESE feeding into
the better instabilit to the south as the cap weakens/begins to
erode. This could lead to strong thunderstorms turning toward the
Twin Cities metro this evening, and eventually western WI. PWAT
values will increase to around 2" as moisture pools across the area,
and the low level jet will increase to 30-40 knots overnight. Hence,
additional thudnerstorm development will remain possible overnight,
and heavy rainfall will be the primary threat by then.

Monday will be another hot and humid day, with highs in the low 90s
and dew points in the mid 70s most likely. There could be morning
cloud cover left behind from overnight convection, but generally
expect partly cloudy skies to develop through the day. Continued the
heat advisory for the metro, and expansion could be possible but due
to uncertainty with overnight storms and cloud cover, decided to
keep the advisory as is for now.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Jul 14 2019

Warm and humid weather looks to prevail during the long term
period, but given model trends toward a weaker ridge and more
zonal flow over the north central CONUS, it looks less likely to
be oppressively hot. This change will, however, make for active
weather in terms of shower and thunderstorm chances.

Have kept 20-30% precip chances on Tuesday with the baroclinic
zone situated over the area. Higher pops look to be warranted on
Wednesday into Thursday with a cold front passing across the area
and additional support supplied by jet streak upper level
divergence. After that, confidence decreases given the difficulty
with timing weak shortwaves in the fast westerly flow, so periodic
15-20% POPS can't be ruled out.

Temperatures will mostly range from the mid to upper 80s for highs
and the mid 60s to lower 70s for lows.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1256 PM CDT Sun Jul 14 2019

Main issue this period is thunderstorms. Thunderstorms are
expected to develop across eastern South Dakota and expand into
western MN this afternoon. From there, expansion and a turn ESE
will likely lead to storms along the I-94 corridor late this
afternoon through tonight. Additional thunderstorms development
will be possible overnight, especially across far southern MN.

KMSP...Thinking at this time is thunderstorms after 00Z, timing
confidence is not high, and could foresee an earlier arrival time.
Will need to monitor latest trends and convective initiation this
afternoon.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR. Possible TSRA. Winds light and variable.
Wed...Mainly VFR. Possible TSRA. Winds S 5 kts.
Thu...Mainly VFR. Possible TSRA. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 10 PM CDT Monday for MNZ060>063-068>070.

&&

SHORT TERM...SPD
LONG TERM...LS
AVIATION...SPD
Hazardous weather outlook, Jul 14, 10:06 AM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1106 AM CDT Sun Jul 14 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151615-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1106 AM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms for this afternoon
through tonight. Large hail and damaging wind gusts will be the
primary severe weather threats. Locally excessive rainfall is also
possible. A heat advisory remains in effect for the Twin Cities
metro area as heat indices are expected to reach 95 to 100
degrees this afternoon and again Monday afternoon. The Twin Cities
metro area will remain quite warm at night as well, with low
temperatures bottoming out in the mid 70s with high humidity,
providing little relief from the heat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat and humidity, along with periodic thunderstorm chances, will
persist through Wednesday. A few severe thunderstorms are
possible over that time period. Any storms that develop will also
be capable of producing locally excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 14, 3:03 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Sun Jul 14 2019

MNZ054-142145-
Lac Qui Parle-
403 PM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAC QUI PARLE COUNTY
THROUGH 445 PM CDT...

At 403 PM CDT, a strong thunderstorm was located near Marietta, or 18
miles southeast of Milbank, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Madison, Bellingham, Marietta, Cerro Gordo, Nassau, Louisburg and
Madison Airport.

This includes U.S. Highway 75 between mile markers 107 and 119.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4509 9645 4519 9612 4516 9604 4510 9598
      4500 9583 4499 9584 4497 9645
TIME...MOT...LOC 2103Z 257DEG 25KT 4503 9636

JPC
Special weather statement, Jul 14, 4:22 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Sun Jul 14 2019

MNZ043-049-142300-
Morrison-Stearns-
522 PM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL STEARNS AND
SOUTHWESTERN MORRISON COUNTIES THROUGH 600 PM CDT...

At 522 PM CDT, a strong thunderstorm was located over Upsala, or 17
miles southwest of Little Falls, moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Holdingford, Upsala, Bowlus, Elmdale and Opole.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.

LAT...LON 4582 9433 4582 9435 4581 9433 4570 9432
      4576 9465 4585 9464 4591 9434
TIME...MOT...LOC 2222Z 266DEG 19KT 4580 9462

JPC
Special weather statement, Jul 14, 4:41 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
541 PM CDT Sun Jul 14 2019

MNZ042-043-142330-
Morrison-Todd-
541 PM CDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 630 PM CDT...

At 540 PM CDT, a strong thunderstorm was located near Clarissa, or 28
miles northwest of Little Falls, moving east at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Staples, Clarissa, Motley, Eagle Bend, Cushing, Philbrook and Crow
Wing State Park.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 107 and 128.
 U.S. Highway 71 between mile markers 197 and 203.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.

LAT...LON 4635 9470 4636 9467 4633 9462 4631 9455
      4633 9443 4629 9435 4627 9434 4623 9440
      4619 9438 4609 9499 4624 9505 4637 9478
TIME...MOT...LOC 2240Z 248DEG 19KT 4620 9487

JPC
Special weather statement, Jul 14, 4:59 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
559 PM CDT Sun Jul 14 2019

MNZ043-150000-
Morrison-
559 PM CDT Sun Jul 14 2019

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN MORRISON COUNTY
THROUGH 700 PM CDT...

At 558 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Randall to near Flensburg. Movement was
northeast at 15 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Little Falls, Pierz, Randall, Flensburg, Lastrup, Camp Ripley,
Sobieski, Elmdale, Genola, Little Falls Airport and Camp Ripley
Junction.

This includes U.S. Highway 10 in Minnesota between mile markers 129
and 152.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Minnesota.

LAT...LON 4618 9437 4616 9437 4616 9408 4596 9403
      4582 9454 4599 9466 4615 9465 4619 9438
TIME...MOT...LOC 2258Z 238DEG 13KT 4609 9453 4590 9450

JPC

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Morrison

When
July 14, 5:25 PM CST
Where
Morrison County, Little Falls
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
45.980, -94.370

There were reports of hail throughout the county, with the largest hailstone being ping pong ball size in Little Falls.

Hail, Morrison

When
July 14, 5:31 PM CST
Where
Morrison County, 0.48 mi W of Little Falls Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.950, -94.360

Thunderstorm Wind, Morrison

When
July 14, 6:30 PM CST
Where
Morrison County, 0.48 mi W of Pierz
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.980, -94.110

A spotter measured a wind gust of 73 mph. A few trees were uprooted near the location of the measured wind gust.

Heavy Rain, Morrison

When
July 14, 6:35 PM CST
Where
Morrison County, 3.59 mi SSW of Camp Ripley Jct
Reported by
CoCoRaHS
Coordinates
46.030, -94.350

A trained spotter measured 2.25 inches of rain in less than an hour.

Thunderstorm Wind, Morrison

When
July 14, 6:35 PM CST to 6:40 PM CST
Where
Morrison County, 3.24 mi E of Pierz to Hillman
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.983, -94.033

There were several reports of downed trees and power lines from Pierz, to Hillman.

Flash Flood, Morrison

When
July 14, 7:15 PM CST to 9:15 PM CST
Where
Morrison County, 2.16 mi NW of Camp Ripley Jct to 1.35 mi W of Camp Ripley Jct
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
46.099, -94.366

The Minnesota National Guard relayed pictures and an account of a flash flood that went through Camp Ripley during the evening of July 14th. It began approximately 7:15 PM CST. During the height of the event, water flowed through buildings and the latrine. The depth of the water was up to 2 feet deep, and cars were stranded in parking lots. There were also reports outside of the camp of washed out roadways.

Thunderstorm Wind, Kanabec

When
July 14, 7:30 PM CST
Where
Kanabec County, 1.13 mi NE of Brunswick to 1.21 mi NE of Brunswick
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.813, -93.266

Several trees were blown down near the intersection of Mahogany Street, and Riverdale Road, southeast of Mora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833920, 826888, 826890, 826889, 833921, 833918, 833919.